A drug used to treat asthma-related conditions in horses is increasingly being misused by Australian bodybuilders and slimmers, researchers warn.
The misuse of clenbuterol is resulting in a growing number of calls to the New South Wales Poisons Information Centre, the research published in the Medical Journal of Australia reveals.
Symptoms reported include racing hearts, stomach upset, nausea, tremors, and anxiousness. One case of cardiac arrest in a 21-year-old man has been linked to its use.
The study was a joint collaboration between Dr Jonathan Brett, from the Royal Prince Alfred Hospital, and Andrew Dawson and Jared Brown from the poisons centre.
Athletes are known to use it to boost aerobic capacity and its role in metabolising fat has seen it misused by those on diets. It is banned by the World Anti-Doping Agency.
The study showed that 63 callers to the centre reported exposure to clenbuterol between 2004 and 2012, with a dramatic increase from three in 2008 to 27 in 2012.
Of the 63 calls, 35 were from hospitals, two from paramedics, one from general practice and 21 direct from the public. At least 53 patients required hospitalisation.
The commonest reasons for use were bodybuilding and slimming.
“Although a well recognised doping issue among elite athletes, clenbuterol use has spread out into the general public, especially during 2012, and should be considered in patients using bodybuilding or slimming products who present with protracted sympathomimetic features,” Robertson and his colleagues reported.
“The potential for misuse of this substance requires reconsideration of its current poison schedule registration and its availability.”
The researchers said it would appear the veterinary product was being used by people, but it was not possible to determine where it was being sourced.
“The misuse of this drug poses the secondary risk of accidental poisoning of children. It is often taken in doses far exceeding the safe therapeutic doses in humans, and order-of-magnitude dosing errors occur,” the report said.
Although the researchers did not record others medications being taken by those who had misused clenbuterol, a US study found that it was often taken with thyroxine, anabolic steroids and products containing caffeine and stimulants, which appeared to exacerbate toxicity.
The full study can be read here.